On Nutrition by Ed Blonz

MULTIPLE CAPSULES COULD BE CAUSING STOMACH PAINS

DEAR DR. BLONZ: My husband and I eat a good diet, doing our best to eat many different foods and lots of fruits and vegetables. We recently began taking a multivitamin packet of pills, along with a separate calcium, magnesium and zinc supplement, every morning with our breakfast. Soon after starting this practice, my husband started experiencing nausea an hour or two after taking the pills. I have not experienced this problem. He discontinued taking them, then tried them again a month later and experienced the same discomfort.

Is there a particular vitamin or mineral that you know of that could be doing this? His diet is not as healthful as mine, so I believe he should continue to take some sort of supplement. -- P.J., San Diego

DEAR P.J.: First, my compliments on your attempts to eat a healthful diet. While uncommon, some individuals do experience mild nausea or some other untoward gastrointestinal reaction after taking a multivitamin supplement, particularly if there are many pills involved. There may not be a particular nutrient responsible here; rather, it could be the fact that you are taking a number of pills and capsules all at the same time. When they dissolve together, they can irritate the stomach.

Check the potency to make sure that you are not getting well over the Daily Value for the nutrients. If some of the nutrients are exponentially high, your husband might try a product that provides no more than 100 percent to see if that tones down the reaction.

If one is taking a supplement, it makes sense to take it with, or after, a meal -- and the more complete the meal, the better. If breakfast in your house is typically small, you might consider taking your supplements with a meal that has a better showing of the food groups, or splitting the pills between two meals.

Whatever you decide, always remember that vitamin and mineral pills are meant to supplement a healthful diet, not replace it. This is only affecting your husband, so here are some other questions to consider: How well does he eat during the rest of the day? Does he experience indigestion at other times? Could there be a predisposing stress element involved here? How about his exercise/activity habits? All these factors can contribute to a vulnerability to digestive issues. The National Institutes of Health has a good discussion of indigestion at tinyurl.com/3do3ld. And here is a link to a page offering tips for buying multivitamins: tinyurl.com/pwngld8.

DEAR DR. BLONZ: Thank you so much for your clear, scientifically based, helpful comments about smoking cessation. These days, there is so often a promulgation of nonsense "tips" like colon cleansing. -- R. Oehm, cardiologist

DEAR DR. OEHM: Thanks for your note. As a physician, you understand that the cells that make up the lining of our intestines are constantly being replaced. As reported in the March 2009 Annual Review of Physiology, there is a change in this layer of cells every four to five days! The idea that toxins are caked onto these cells, and that they hang around for months or years to wreak havoc with our health, is baseless. There remains, however, that subculture that opts for the archaic flushing procedure with the promise that it can provide just about any beneficial health effects that one might seek.

The whole foods and fiber we eat determine how well our digestive and elimination systems work, and they should be viewed as an essential part of our daily diet. The message here is that it is our diet and lifestyle, not colon cleanses, that contribute to our overall state of health.

Send questions to: "On Nutrition," Ed Blonz, c/o Universal Uclick, 1130 Walnut St., Kansas City, MO, 64106. Send email inquiries to questions@blonz.com. Due to the volume of mail, personal replies cannot be provided.